MDJunction - People Helping People
 
Ask a Question
11/13/2011 08:30 AM

A Piece of the Puzzle Solved!

hypomama
hypomama  
Posts: 772
Member

I have had a rough couple of weeks the have culminated in not being able to go to work for the last 10 days. I was tachycardic and my blood pressure would range from high to low (dizzy black out low). I had been getting tachycardia when getting up from the couch, walking up the steps, little things for the last month or more. The last 2 weeks, it has been out of control.

Now lets back up a bit. I have had borderline DI with my SAI. I have always compensated fairly well so they gave me DDAVP to have on hand if I had a day where it was out of control, but otherwise, I just drank to thirst and knew where all the bathrooms were located no matter where I was - lol.

About 6 weeks ago my DI seemed to "disappear". My urine was concentrated, I wasn't voiding all the time, life was different! I now am wondering if I had reached a point of complete dehydration or if my brain just did a chemical switch for a few days.

The last 2 weeks things went back to "normal" as I knew them and then some. Silly me never correlated the tachycardia and near blackouts with DI. My brain had trouble thinking, I was exhausted, additional steroids didn't help. My weight dropped by 2.5 pounds in 2 days. (great for a diet plan!)

TADA - enter Dr. Wonderful (I love this guy-got me in within TWO days, called me at home, etc). He says, start taking one DDAVP pill at bedtime and see how you are in the AM (my worst passing out time). The next AM - TADA - feel wonderful! But 12 hours after taking the DDAVP - I am a well - lets just say free flowing Shocked

The next solution (tried on my own) - 1/2 pill every 12 hours. I am ALERT! I am not sleepy, I am tapering my steroids, (my brain must have looked like a raisin!). I get up from a chair and my heart rate is 80 not 120 - my bp is stable at 120/60. I am voiding "my normal", so maintaining, not excessive, but my fingers are a little puffy.

Keeping my slightly puffy fingers crossed!!!

Reply

11/13/2011 04:28 PM
DukeNLucy
DukeNLucyPosts: 200
Member

I'm glad you're doing better! But please be super-duper careful!!!

What is DDAVP?


11/13/2011 05:27 PM
hypomama
hypomama  
Posts: 772
Member

DDAVP replaces the anti-diuretic hormone - another pituitary hormone that helps you maintain fluid levels by.....not diuresing. It's levels are higher at night so you don't have to void as much at night. For the most part, as long as I could find a bathroom every 2 hours I did ok (TMI?), and my electrolytes stayed in balance - my sodium was always on the edge of too high (dehydration) but potassium was OK. Until now. Something shifted - don't know what. I can't tell you how fast I felt different after the DDAVP. Amazing what a BP and normalized electrolytes will do. I didn't tell my Dr. about all the arrhythmias I started having - I may have to come clean on that one!

11/13/2011 10:27 PM
lisakd
lisakdPosts: 308
Member

Thank you so much for posting about this!

I just looked up DI ( some info: http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0001415/ ) cause I had never heard of it.

How did they diagnose yours?

With all my symptoms of low BP/dizzyness and dehydration it makes me think I should get tested.

and I have to urinate even right after I urinate Laughing


11/14/2011 05:51 PM
hypomama
hypomama  
Posts: 772
Member

They look at a couple of things - your urine and serum osmolarity, sodium and potassium and VOLUME! I have always had high normal sodium and maintained a stable potassium. My osmo's were at the cut off. They just let me pee every 2 hours because I was able to "maintain." Well, the last month or more I have been "failing" physically, losing weight, weak, tachycardia, no appetite, etc., labs looked OK, but I think I was walking a very fine line and that I fell over the edge of the cliff on Friday. I'm taking 1/2 pill every 12 hours and it isn't holding me - had my labs checked today and WITH the ddavp which should be holding on to water and dropping my sodium, my sodium is actually higher. My Dr. wants me to go to 1/2 every 8 hours. It's a balance of not retaining too much water vs dehydrated.

I have to tell you that the morning after taking my first dose, I felt born again, amazing energy. When the ddavp wears off and my fluid levels start dropping, I can feel my energy draining away.

OK - got to go pee again!


11/14/2011 07:25 PM
lisakd
lisakdPosts: 308
Member

Tongue lol I can relate

I am so glad the meds help. Getting the right water balance must be tricky.

I put in a call to my endo to see if he would order tests to check for DI...can't hurt Smile

The FlorinEf seems to help me, but I still have that feeling that something is missing.

I just checked my last physical in March 2011 and my sodium was normal/high too: 141 (ref range 136-145)

but my potassium was norm/low: 3.7 (ref range 3.5-5.1)

thanks for all the info on this!


11/14/2011 07:39 PM
hypomama
hypomama  
Posts: 772
Member

I think the high sodium and low K+ is a more normal picture for DI - not sure how I held my K+ - must be all the bananas!

11/14/2011 08:40 PM
bob3bob3
bob3bob3Posts: 4213
Senior Member

Florinef also has some glucocorticoid in it. Not a lot mind you. About 15x the potency of HC. ie the "standard" does of around 0.1mg of Florinef will contain 1.5mg of HC equivalence. It might just be noticeable in a marginal condition. Just something to keep in mind.

Bob


11/15/2011 11:07 AM
lisakd
lisakdPosts: 308
Member

I didn't know that about Florinef! My dose is 0.1, and I can feel the difference with that. Less dead zone times for me mostly.

Peices of the puzzle so accurately describes hypopit, its like we are trying to find the puzzle peices we are missing. Its indescribable the joy of finding a missing peice, the difference it makes.

I feel like I am now like 85% of what "normal" hormonal people must feel like, due to synthoid and florinef. Its the extra 15% that still needs some exploring Smile

I would have gone crazy without the folks on here, this last year. Seriously.

not meaning to hijack your thread hypomama ! I hope the meds continue to be working !!


11/20/2011 03:51 PM
hypomama
hypomama  
Posts: 772
Member

Hi jack away! If there is anyone reading who is a DDAVP user and has advice on how to fine tune this stuff - chime in!
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved